Winter Storm, Brown
- When
- February 23, 9:00 AM CST to 8:00 PM CST
- Where
- Brown forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
A winter storm brought one to 4 inches of snow to parts of northeast and east central Kansas with the largest amount near 4 inches reported near Garnett. Strong winds caused considerable blowing and drifting snow.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A winter storm brought one to 4 inches of snow to parts of northeast and east central Kansas with the largest amount near 4 inches reported near Garnett. Strong winds caused considerable blowing and drifting snow. Many schools were closed for a time. Numerous vehicle accidents occurred. One mile west of Baldwin a female driver lost control of her vehicle and was ejected from the vehicle. She suffered serious injuries and was treated at a nearby hospital.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 23, 2:52 AM CST, 6 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
252 AM CST SUN FEB 23 2003
SNOW AMOUNTS TODAY CONTINUE TO BE MAIN FORECAST CONCERN.
WATER VAPOR IMAGERY WAS SHOWING DISTINCT SHORTWAVE MOVING INTO TEXAS
PANHANDLE THIS MORNING WITH SHIELD OF CLOUDS ENHANCING IN THE
DIFFLUENT ZONE AHEAD OF IT OVER SOUTH CENTRAL KANSAS AND
CENTRAL/EAST OKLAHOMA. AREA RADARS ACROSS SOUTHERN KANSAS AND
NORTHERN OKLAHOMA WERE SHOWING INCREASING TREND IN REFLECTIVITIES
OVER THE LAST COUPLE HOURS. THIS POINTS TO GREATEST SNOWFALL
AMOUNTS REMAINING SOUTH AND SOUTHWEST OF THE CWA.
BROAD AREA OF CONVERGING Q-VECTORS OVER A DEEP LAYER OF THE
ATMOSPHERE IS SHOWN BY MODELS TO SHIFT FROM WESTERN KANSAS/NEBRASKA
INTO EASTERN KANSAS THIS AFTERNOON. CURRENT RADAR PICTURES SHOW
SNOW IN THE WEST NOW...SO SEE NO REASON TREND WONT CONTINUE TO THE
EAST TODAY. 00Z MODEL RUNS ARE SUPPORTED BY 06Z MESOETA AS FAR AS
QPF AND SNOW AMOUNTS ARE CONCERNED. THESE NUMBERS ARE ALSO VERY
CLOSE TO GOING SNOWFALL AMOUNTS ADVERTISED IN CURRENT GRIDS AND ZONE
FORECASTS. CURRENTLY HAVE WINTER STORM WARNING GOING FOR THE FAR
SOUTHERN ZONES TODAY. WILL KEEP THIS GOING AS GREATEST SNOWFALL
POTENTIAL REMAINS THERE...THOUGH MAY HAVE TO STRUGGLE TO GET MORE
THAN 6 INCHES OF SNOW THERE. ALSO WILL MAINTAIN WINTER WEATHER
ADVISORY ACROSS THE REST OF THE CWA FOR SNOW AMOUNTS RANGING FROM
1-2 IN THE FAR NORTHEAST...2-4 CONCORDIA TO TOPEKA AND
LAWRENCE...AND 3-5 TO THE SOUTHWEST.
TEMPERATURES HAVE ONLY BEEN SLOWLY FALLING OVERNIGHT. CONTINUED
COLD ADVECTION/CLOUDS/SNOW WILL MAINTAIN THIS STEADY FALL OF
TEMPERATURES THROUGH THE DAY INTO THE 15 TO 20 RANGE BY EVENING.
HAVE TRIMMED TEMPERATURES A BIT THROUGH MID WEEK AS MOST OF THE
PLAINS WILL BE MIRED IN CLOUDS AND COLD AIR. SEVERAL RIPPLES OF MID
LEVEL ENERGY WILL BRING CHANCES OF LIGHTLY ACCUMULATING SNOW AT
LEAST MONDAY THROUGH WEDNESDAY.
.TOP...WINTER STORM WARNING TODAY FROM EMPORIA TO GARNETT LINE
KSZ054-058-059
WINTER WEATHER ADVISORY TODAY FOR THE REST OF THE CWA
INCLUDING NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS.
KSZ008>012-020>024-026-034>040-055-056.
62KSZ008>012-020>024-026-034>040-054>056-058-059-241100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 506 AM CST SUN FEB 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SNOW WILL SPREAD ACROSS ALL OF THE AREA DURING THE MORNING...THEN CONTINUE THROUGH THE DAY. SNOWFALL OF 1 TO 2 INCHES IS POSSIBLE BY NOON OVER NORTH CENTRAL KANSAS...THEN ACCUMULATE TO 2 TO 5 INCHES BY LATE AFTERNOON. IN NORTHEAST AND EAST CENTRAL KANSAS...MOST OF THE ACCUMULATING SNOW WILL OCCUR AFTER NOON. SNOWFALL WILL TOTAL 1 TO 2 INCHES IN FAR NORTHEAST KANSAS NEAR HIAWATHA...2 TO 4 INCHES FROM MANHATTAN TO TOPEKA AND LAWRENCE...AND UP TO 7 INCHES FROM EMPORIA TO GARNETT...BY LATE AFTERNOON. LIGHT SNOW IS POSSIBLE AFTER 6 PM IN NORTHEAST AND EAST CENTRAL KANSAS...BUT SHOULD NOT ADD MORE THAN ANOTHER HALF INCH OF SNOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LIGHT SNOW IS POSSIBLE MONDAY THROUGH THURSDAY...MAINLY DURING THE DAYTIME HOURS. EACH ROUND OF SNOW COULD PRODUCE A DUSTING UP TO AN INCH OF NEW SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
14 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341148, 5341149, 5341150, 5341151, 5341152, 5341153, 5341154, 5341155, 5341156, 5341157, 5341158, 5341159, 5341160, 5341161.